Calcium Carbonate (Tums) Nursing Considerations

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Generic Name

Calcium carbonate

Trade Name

Tums/Rolaids

Indication

Treatment of hypocalcemia, prevention of postmenopausal osteoporosis, treat-
ment of hyperkalemia and hypermagnesemia, used as antacid

Action

Calcium is essential for nervous, muscular, and skeletal systems, helps maintain
cell membranes, aids in transmission of nerve impulses and muscle contraction,
aids in blood formation and coagulation

Therapeutic Class

Mineral and electrolyte replacements/supplements

Pharmacologic Class

Antacids

Nursing Considerations

• May cause cardiac arrest and arrhythmias
• Monitor hemodynamics
• May causes hypotension, bradycardia, and arrhythmias
• Hypercalcemia can increase risk for digoxin toxicity
• Instruct pt on foods that contain Vitamin D and encourage adequate intake
• Monitor parathyroid hormone

Join NURSING.com to watch the full lesson now.

Transcript

Hey guys, let’s talk about calcium carbonate also known as Tums or Rolaids. This is an oral medication, as you can see here in the picture, it also comes in the liquid form as well as an injectable form. So remember when we talk about the therapeutic class and the pharmacologic class, the therapeutic class is what the drug does in the body, while the pharmacologic class is actual chemical effect. So for calcium carbonate, the therapeutic class is a mineral and electrolyte replacement and supplement while the pharmacologic class is antacid, which I’m sure most of us think of it as. So, remember, calcium is essential for nervous, muscular, and skeletal system function. Calcium carbonate works because it aids in the transmission of nerve impulses and muscle contraction. It also works with blood and coagulation. Calcium carbonate is used to treat some electrolyte issues like hypocalcemia, hyperkalemia, and hypermagnesemia. 

We also use it for the prevention of postmenopausal osteoporosis and as an an acid, which I think it’s probably most thought of as. Okay guys, so, besides obvious nausea and vomiting, there are some other side effects that can be seen with calcium carbonate. Typically these have to do with the amount of the medication that the patient is ingesting, abdominal discomfort and constipation are more common side effects, but we can also see things like kidney stones due to the high levels of calcium and also sometimes bone pain, which most definitely should be reported to the provider. 

Okay. Let’s take a look at some important nursing considerations. Hemodynamics must be monitored with the administration of calcium carbonate as hypotension, bradycardia, and arrhythmias can occur. Keep in mind that hypercalcemia can occur with calcium carbonate, which can increase the risk of digoxin toxicity. Calcium carbonate treatment may cause cardiac or arrest. So the is super important. Teach your patient which foods are high in vitamin D and encourage intake as vitamin D can ensure an optimal effect of the medication. So guys, in the recent years, calcium carbon has been under some scrutiny because there have been some observational research that was pointing to an increased risk of heart attack in most commonly elderly women who were treating osteoporosis. But, after careful examination, the research is stating that this outcome was most likely seen in patients who were taking doses well in excess of the recommended daily allowance and also in patients who were not taking the recommended vitamin D supplementation. So with all of this said, if any patient needs to take calcium carbonate, they should be encouraged to not exceed the recommended dose as well as take the recommended vitamin D. That’s it for calcium carbonate or Tums. Now go out and be your best self today. And as always happy nursing.

Join NURSING.com to watch the full lesson now.
[NextGen]
[NextGen]